Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Extreme positive ternary sextics

Authors: Aaron Kunert and Claus Scheiderer
Journal: Trans. Amer. Math. Soc. 370 (2018), 3997-4013
MSC (2010): Primary 14P05; Secondary 14C22, 14H45
Published electronically: December 14, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study nonnegative (psd) real sextic forms $ q(x_0,x_1,x_2)$ that are not sums of squares (sos). Such a form has at most ten real zeros. We give a complete and explicit characterization of all sets $ S\subset \mathbb{P}^2(\mathbb{R})$ with $ \vert S\vert=9$ for which there is a psd non-sos sextic vanishing in $ S$. Roughly, on every plane cubic $ X$ with only real nodes there is a certain natural divisor class $ \tau _X$ of degree $ 9$, and $ S$ is the real zero set of some psd non-sos sextic if and only if there is a unique cubic $ X$ through $ S$ and $ S$ represents the class $ \tau _X$ on $ X$. If this is the case, there is a unique extreme ray $ \mathbb{R}_{+} q_S$ of psd non-sos sextics through $ S$, and we show how to find $ q_S$ explicitly. The sextic $ q_S$ has a tenth real zero which for generic $ S$ does not lie in $ S$, but which may degenerate into a higher singularity contained in $ S$. We also show that for any eight points in $ \mathbb{P}^2(\mathbb{R})$ in general position there exists a psd sextic that is not a sum of squares and vanishes in the given points.

References [Enhancements On Off] (What's this?)

  • [1] Grigoriy Blekherman, Jonathan Hauenstein, John Christian Ottem, Kristian Ranestad, and Bernd Sturmfels, Algebraic boundaries of Hilbert's SOS cones, Compos. Math. 148 (2012), no. 6, 1717-1735. MR 2999301,
  • [2] Siegfried Bosch, Werner Lütkebohmert, and Michel Raynaud, Néron models, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 21, Springer-Verlag, Berlin, 1990. MR 1045822
  • [3] Man Duen Choi, Tsit Yuen Lam, and Bruce Reznick, Real zeros of positive semidefinite forms. I, Math. Z. 171 (1980), no. 1, 1-26. MR 566480,
  • [4] Arthur B. Coble, The Ten Nodes of the Rational Sextic and of the Cayley Symmetroid, Amer. J. Math. 41 (1919), no. 4, 243-265. MR 1506391,
  • [5] Robin Hartshorne, Algebraic geometry, Graduate Texts in Mathematics, No. 52, Springer-Verlag, New York-Heidelberg, 1977. MR 0463157
  • [6] David Hilbert, Ueber die Darstellung definiter Formen als Summe von Formenquadraten, Math. Ann. 32 (1888), no. 3, 342-350 (German). MR 1510517,
  • [7] David Hilbert, Über ternäre definite Formen, Acta Math. 17 (1893), no. 1, 169-197 (German). MR 1554835,
  • [8] Monique Laurent, Sums of squares, moment matrices and optimization over polynomials, Emerging applications of algebraic geometry, IMA Vol. Math. Appl., vol. 149, Springer, New York, 2009, pp. 157-270. MR 2500468,
  • [9] Bruce Reznick, Some concrete aspects of Hilbert's 17th Problem, Real algebraic geometry and ordered structures (Baton Rouge, LA, 1996) Contemp. Math., vol. 253, Amer. Math. Soc., Providence, RI, 2000, pp. 251-272. MR 1747589,
  • [10] B. Reznick, On Hilbert's construction of positive polynomials. Preprint, arxiv:0707.2156.
  • [11] Raphael M. Robinson, Some definite polynomials which are not sums of squares of real polynomials, Selected questions of algebra and logic (collection dedicated to the memory of A. I. Mal $ \textprime$cev) (Russian), Izdat. ``Nauka'' Sibirsk. Otdel., Novosibirsk, 1973, pp. 264-282. MR 0337878
  • [12] R. Tyrrell Rockafellar, Convex analysis, Princeton Mathematical Series, No. 28, Princeton University Press, Princeton, N.J., 1970. MR 0274683
  • [13] Claus Scheiderer, Sums of squares of regular functions on real algebraic varieties, Trans. Amer. Math. Soc. 352 (2000), no. 3, 1039-1069. MR 1675230,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14P05, 14C22, 14H45

Retrieve articles in all journals with MSC (2010): 14P05, 14C22, 14H45

Additional Information

Aaron Kunert
Affiliation: Fachbereich Mathematik und Statistik, Universität Konstanz, Germany

Claus Scheiderer
Affiliation: Fachbereich Mathematik und Statistik, Universität Konstanz, Germany

Received by editor(s): August 27, 2015
Received by editor(s) in revised form: September 8, 2016
Published electronically: December 14, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society